SOME HRT “FAILURES”

Despite a tireless sales campaign by doctors and the drug industry, half of all women prescribed HRT stop within six months, according to a recent survey by the National Opinions Polls, and four out of five do so without telling their GP (GP, 22 January 1993). Here are some women who have been less than convinced by the “feel good” drug:


I have now been on HRT tablets for almost a year and now feel that problems are beginning to outweigh any benefits. I was initially reluctant to go on HRT, as my mother died some 40 years ago from breast cancer. However, after a consultation with the Menopause Clinic in Glasgow it was deemed okay for me to proceed.My periods stopped in May 1991, one month before my 50th birthday. The main symptoms I had were sore joints, sore eyes, headaches (sometimes really blinding), hair falling out and hot flushes. I had tried my best to cope for over a year. Since August 1992 I have been on Provera (estrogen) plus Progynova (progestogen), both to be taken continuously to avoid bleeding.


Lately I have been having intermittent breast swelling and tenderness, some pain in the region of the ovaries, light brown staining and some really bad headaches. Initially I was using oestradial patches, but was allergic to them. D C, Ayr, Scotland…..


I am 65 and have been on HRT for 10 years. In May 1989, I had a hysterectomy, and have been on Premarin ever since. I have almost constant burning and discomfort inside and outside the vagina. J P, Gwent…..


I became incredibly ill while using HRT. Some of my symptoms included indigestion, bloating, lethargy, extreme tension and violent headaches. My heart thumped all day, particularly when I tried to move about. My chest wall tightened with pains down my arms, almost like a heart attack. Besides symptoms of panic, I was so ill I couldn’t concentrate or even watch anything on TV, particularly emotional scenes. I came off the drug nine months ago; I am not out of the woods yet, to put it mildly. My doctor won’t accept that I could still be adversely affected three weeks after stopping HRT and wants me to see a psychiatrist! On top of everything, of course, my hot flushes have returned with a vengeance no doubt due to having been suppressed by the HRT. K C, London….

What Doctors Don't Tell You Written by What Doctors Don't Tell You

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Body+Mind+Spirit

TRANSFORM YOUR LIFE?

Try the Internet's Longest-Running Wellness Program.